, Volume 81, Issue 1, pp 289–316 | Cite as

An Optimal Algorithm for Minimum-Link Rectilinear Paths in Triangulated Rectilinear Domains

  • Joseph S. B. Mitchell
  • Valentin Polishchuk
  • Mikko Sysikaski
  • Haitao WangEmail author


We present a new algorithm for finding minimum-link rectilinear paths among rectilinear obstacles in the plane. Given a triangulated rectilinear domain of h pairwise-disjoint rectilinear obstacles with a total of n vertices, our algorithm can find a minimum-link rectilinear path between any two points in \(O(n+ h \log h)\) time. Further, within the same time our algorithm can build an O(n)-size data structure for any source point s, such that given any query point t, the number of edges of a minimum-link rectilinear path from s to t can be computed in \(O(\log n)\) time and the actual path can be output in additional time linear in the number of the edges of the path. The previously best algorithms for the problems run in \(O(n \log n)\) time.



The authors wish to thank the anonymous reviewers for their suggestions that help improve the presentation of the paper. J. Mitchell acknowledges support from the US-Israel Binational Science Foundation (Grant 2010074) and the National Science Foundation (CCF-1018388, CCF-1526406). H. Wang was supported in part by NSF under Grant CCF-1317143.


  1. 1.
    Adegeest, J., Overmars, M., Snoeyink, J.: Minimum-link \(C\)-oriented paths: single-source queries. Int. J. Comput. Geom. Appl. 4, 39–51 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arkin, E.M., Mitchell, J.S.B., Suri, S.: Logarithmic-time link path queries in a simple polygon. Int. J. Comput. Geom. Appl. 5(4), 369–395 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bar-Yehuda, R., Chazelle, B.: Triangulating disjoint Jordan chains. Int. J. Comput. Geom. Appl. 4(4), 475–481 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chazelle, B.: Triangulating a simple polygon in linear time. Discrete Comput. Geom. 6, 485–524 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chazelle, B., Incerpi, J.: Triangulation and shape-complexity. ACM Trans. Graph. 3, 135–152 (1984)CrossRefzbMATHGoogle Scholar
  6. 6.
    Chen, D.Z., Inkulu, R., Wang, H.: Two-point \(L_1\) shortest path queries in the plane. In: Proceedings of the 30th Annual Symposium on Computational Geometry (SoCG), pp. 406–415 (2014)Google Scholar
  7. 7.
    Chen, D.Z., Wang, H.: A nearly optimal algorithm for finding \(L_1\) shortest paths among polygonal obstacles in the plane. In: Proceedings of the 19th European Symposium on Algorithms (ESA), pp. 481–492 (2011)Google Scholar
  8. 8.
    Cormen, T., Leiserson, C., Rivest, R., Stein, C.: Introduction to Algorithms, 3rd edn. MIT Press, Cambridge (2009)zbMATHGoogle Scholar
  9. 9.
    Das, G., Narasimhan, G.: Geometric searching and link distance. In: Proceedings of the 2nd Workshop of Algorithms and Data Structures (WADS), pp. 261–272 (1991)Google Scholar
  10. 10.
    de Berg, M.: On rectilinear link distance. Comput. Geom. Theory Appl. 1, 13–34 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    de Rezende, P.J., Lee, D.T., Wu, Y.F.: Rectilinear shortest paths in the presence of rectangular barriers. Discrete Comput. Geom. 4, 41–53 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Djidjev, H.N., Lingas, A., Sack, J.-R.: An \(O(n\log n)\) algorithm for computing the link center of a simple polygon. Discrete Comput. Geom. 8, 131–152 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Edelsbrunner, H., Guibas, L., Stolfi, J.: Optimal point location in a monotone subdivision. SIAM J. Comput. 15(2), 317–340 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    ElGindy, H.: Hierarchical decomposition of polygons with applications. PhD thesis, McGill University, Montreal, Canada (1985)Google Scholar
  15. 15.
    Fournier, A., Montuno, D.Y.: Triangulating simple polygons and equivalent problems. ACM Trans. Graph. 3, 153–174 (1984)CrossRefzbMATHGoogle Scholar
  16. 16.
    Ghosh, S.K.: Computing the visibility polygon from a convex set and related problems. J. Algo. 12, 75–95 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Guibas, L.J., Hershberger, J., Mitchell, J.S.B., Snoeyink, J.S.: Approximating polygons and subdivisions with minimum-link paths. Int. J. Comput. Geom. Appl. 3, 383–415 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hershberger, J., Snoeyink, J.: Computing minimum length paths of a given homotopy class. Comput. Geom. Theory Appl. 4, 63–97 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hoffmann, K., Mehlhorn, K., Rosenstiehl, P., Tarjan, R.E.: Sorting Jordan sequences in linear time using level-linked search trees. Inf. Control 68, 170–184 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Imai, H., Asano, T.: Efficient algorithms for geometric graph search problems. SIAM J. Comput. 15(2), 478–494 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kahan, S., Snoeyink, J.: On the bit complexity of minimum link paths: superquadratic algorithms for problem solvable in linear time. Comput. Geom. Theory Appl. 12, 33–44 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kapoor, S., Maheshwari, S.N., Mitchell, J.S.B.: An efficient algorithm for Euclidean shortest paths among polygonal obstacles in the plane. Discrete Comput. Geom. 18(4), 377–383 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kirkpatrick, D.: Optimal search in planar subdivisions. SIAM J. Comput. 12(1), 28–35 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kolarov, K., Roth, B.: On the number of links and placement of telescoping manipulators in an environment with obstacles. In: Proceedings of the 5th International Conference on Advanced Robotices, pp. 988–993 (1991)Google Scholar
  25. 25.
    Kostitsyna, I., Löffler, M., Polishchuk, V., Staals, F.: On the complexity of minimum-link path problems. J. Comput. Geom. 8, 80–108 (2017)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Lingas, A., Maheshwari, A., Sack, J.-R.: Parallel algorithms for rectilinear link distance problems. Algorithmica 14, 261–289 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Maheshwari, A., Sack, J.-R., Djidjev, H.N.: Link distance problems. In: Sack, J.-R., Handbook of Computational Geometry, pp. 519–558. Elsevier, Amsterdam (2000)Google Scholar
  28. 28.
    McMaster, R.B.: Automated line generalization. Cartographica 26, 74–111 (1987)CrossRefGoogle Scholar
  29. 29.
    Mitchell, J.S.B., Polishchuk, V., Sysikaski, M.: Minimum-link paths revisited. Comput. Geom. Theory Appl. 47, 651–667 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Mitchell, J.S.B., Rote, G., Woeginger, G.: Minimum-link paths among obstacles in the plane. Algorithmica 8, 431–459 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Mitchell, J.S.B., Suri, S.: Separation and approximation of polyhedral objects. Comput. Geom. Theory Appl. 5, 95–114 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Natarajan, B.: On comparing and compressing piece-wise linear curves. Technical report, Hewlett-Packward (1991)Google Scholar
  33. 33.
    Reif, J., Storer, J.A.: Minimizing turns for discrete movement in the interior of a polygon. J. Robot. Autom. 3(3), 182–193 (1987)CrossRefGoogle Scholar
  34. 34.
    Sato, M., Sakanaka, J., Ohtsuki, T.: A fast line-search method based on a tile plane. In: Proceedings of the IEEE International Symposium on Circuits and Systems, pp. 588–597 (1987)Google Scholar
  35. 35.
    Schuierer, S.: An optimal data structure for shortest rectilinear path queries in a simple rectilinear polygon. Int. J. Comput. Geom. Appl. 6, 205–226 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Suri, S.: A linear time algorithm with minimum link paths inside a simple polygon. Comput. Vis., Graph. Image Process. 35(1), 99–110 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Suri, S.: Minimum link paths in polygons and related problems. PhD thesis, Johns Hopkins University, Baltimore, MD (1987)Google Scholar
  38. 38.
    Suri, S.: On some link distance problems in a simple polygon. IEEE Trans. Robot. Autom. 6, 108–113 (1990)CrossRefGoogle Scholar
  39. 39.
    Tamassia, R.T.: On embedding a graph in the grid with minimum number of bends. SIAM J. Comput. 16, 421–444 (1987)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Stony Brook UniversityStony BrookUSA
  2. 2.Linköping UniversityLinköpingSweden
  3. 3.GoogleZurichSwitzerland
  4. 4.Utah State UniversityLoganUSA

Personalised recommendations